Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2017, 9:38 PM CDT for 4 counties in Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2017, 9:38 PM CDT (02:38 UTC)
- Expired
- Mar 28, 2017, 10:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Caddo County, OK, Comanche County, OK, Grady County, OK, Stephens County, OK
The radar
The Norman radar (KTLX), 80 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.7
The text
As transmitted.
486
WUUS54 KOUN 290238
SVROUN
OKC015-031-051-137-290330-
/O.NEW.KOUN.SV.W.0073.170329T0238Z-170329T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
938 PM CDT TUE MAR 28 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northeastern Comanche County in southwestern Oklahoma...
Grady County in central Oklahoma...
Southeastern Caddo County in southwestern Oklahoma...
Northwestern Stephens County in southern Oklahoma...
* Until 1030 PM CDT
* At 938 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Sterling to near Marlow, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chickasha, Blanchard, Marlow, Tuttle, Elgin, Rush Springs,
Fletcher, Cyril, Sterling, Alex, Verden, Cement, Amber, Bridge
Creek, Pocasset, Norge, Bradley, Tabler, Agawam and Middleberg.
This includes Interstate 44 between mile markers 54 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3451 9814 3483 9834 3535 9788 3524 9767
3491 9767
TIME...MOT...LOC 0238Z 215DEG 33KT 3482 9812 3467 9799
HAIL...1.25IN
WIND...60MPH
$$
..speg.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:00 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Mar 28, 7:00 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Norman OK 700 PM CDT Tue Mar 28 2017 .DISCUSSION... The severe thunderstorm potential with possible tornadoes is ramping up especially south of a developing surface boundary from near Sayre to a Stillwater line. Heavy rainfall and flash flooding potential is increasing as well across much of Oklahoma and north Texas. The main line storms of interest from south of Hollis, Oklahoma to near Knox City, Texas will continue to move northeast in the next several hours. As low level shear increases (0-1 km shear 30-40 kt), the line will contain mesovortices that may produce tornadoes, mainly quick and brief spinnups. Pockets of damaging winds up to 80 mph may occur with this line as well. Heavy rainfall rates of 1-3 inches per hour are likely with this line as it moves northeast, which may cause flash flooding. The Wichita Falls and Lawton areas will be affected in the 8-10 pm time frame. This line will likely continue northeast, but may weaken slightly, by time it reaches the I-35 corridor from Oklahoma City south to Ardmore in the 10 pm to midnight time frame, though still believe there will be some damaging wind, tornado, heavy rainfall, and flash flooding risk. Will also closely monitor for the development of isolated supercells east and ahead of this line in parts of western north Texas and central and southern Oklahoma in the next few hours. If they form, which is possible due to strong forcing and cooling mid level temperatures to weaken a cap, very large hail and tornadoes would be possible. Not sure this will occur. The showers and thunderstorms forming from north of Lawton north to Ponca City appear to be elevated and rather unorganized. This activity has a much lower chance to be severe in the next few hours as instability is weaker across northern Oklahoma compared to locations farther south. MBS && .AVIATION... Forecast confidence in the TAFs remains low. TSRA will affect most, if not, all sites in the next several hours, bringing variable gusty winds, brief IFR or lower conditions, and perhaps some hail. Confidence in hail occurrence remains too low to mention at any given site. Think most TSRA will end by 10 UTC, though some -SHRA may linger in some locations. Widespread IFR or lower conditions with BR may occur 06-18 UTC. Only mentioned these conditions mainly north of KLTS-KOKC where confidence of occurrence is higher compared to locations south. IFR conditions will likely linger after 18 UTC near KWWR and KGAG while other locations should improve to MVFR or VFR. MBS && .PREV DISCUSSION... /issued 201 PM CDT Tue Mar 28 2017/ DISCUSSION... Will keep this relatively short as things will start getting busy this afternoon. Expect marginal severe weather with the storms over northwestern Oklahoma this afternoon, but the main show is beginning to develop in west Texas and will move toward our southwestern zones. Much higher surface dewpoints are moving west-northwest through the Dallas-Fort Worth metroplex and toward our southwestern zones allow surface moisture to increase ahead of the arrival of the storms. Severe storms will be likely with storms tonight. Although with time this evening, the convection is expected to evolve toward a linear or QLCS configuration, airmass would definitely support some supercells this afternoon and early evening. Strong forcing associated with the approaching upper wave will create widespread storms tonight, so continue with categorical POPs and the chance of locally heavy rainfall. Precipitation chances continue tomorrow as the upper low slowly moves over the area. Expect cooler air and a break in storm chances Thursday/Friday before the next in a series of upper lows approaches. && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 17
Hazardous weather outlook, Mar 28, 8:13 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 813 PM CDT Tue Mar 28 2017 OKZ004>048-050>052-TXZ083>090-300115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 813 PM CDT Tue Mar 28 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This evening and overnight... .Thunderstorms... There is an Enhanced Risk of severe storms over western north Texas and portions of central and southern Oklahoma. Location... The Enhanced Risk covers locations near and southeast of Crowell and Vernon Texas, to Hobart, Hinton, and Guthrie. A Slight Risk covers locations north of the Enhanced Risk and south of Elk City, Enid and Ponca City. Timing... Severe storms are most likely through 2 AM. Impacts... Hail up to the size of golfballs and damaging wind gusts around 70 mph will be the main hazards. Brief tornadoes will also be possible in the Enhanced Risk area. Hail up to the size of baseballs will be possible across western north Texas into far southern Oklahoma as well. Discussion... Supercell thunderstorms continue to consolidate into lines of storms this evening. Bowing structures will pose primarily a damaging wind threat through 2 AM as they move east and northeast primarily across the Enhanced Risk area. .Heavy rain... Heavy rainfall will be likely across much of the area. The most likely area for the heaviest rainfall will be across western north Texas and areas near and south of I-44 in Oklahoma. Localized flash flooding will be possible. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations from this evening into the overnight hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There is a Slight Risk of severe thunderstorms Wednesday, mainly east of I-35 during the afternoon hours. Thunderstorm chances will then continue each day through Monday. Severe thunderstorm chances will return Saturday. .Heavy rainfall... Heavy rainfall will be possible Wednesday across southeast Oklahoma. Flooding will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Mar 28, 8:56 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND DMG CARNEGIE 35.11N 98.60W
03/28/2017 CADDO OK FIRE DEPT/RESCUE
REPORTS OF MANY POWER LINES DOWNED IN TOWN.
RELAYED BY EM.
&&
JPLocal storm report, Mar 28, 8:59 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL NE ELECTRA 34.03N 98.92W
03/28/2017 E1.25 INCH WICHITA TX AMATEUR RADIO
&&
JPIKELocal storm report, Mar 28, 9:02 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND DMG BINGER 35.31N 98.34W
03/28/2017 CADDO OK EMERGENCY MNGR
POWER LINES & POLES DOWNED IN TOWN.
&&
JPLocal storm report, Mar 28, 9:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND GST 1 N HINTON 35.48N 98.36W
03/28/2017 M63 MPH CADDO OK EMERGENCY MNGR
.
&&
JPLocal storm report, Mar 28, 9:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
924 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL 7 NNE ELECTRA 34.12N 98.87W
03/28/2017 E1.50 INCH WICHITA TX AMATEUR RADIO
&&
JPIKELocal storm report, Mar 28, 9:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
929 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 7 W HINTON 35.47N 98.48W
03/28/2017 M64.00 MPH CADDO OK MESONET
&&
JPIKEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:17 PM CDT | Areal Flood Advisory | OUN | Jackson, Tillman | 3 hr |
| Mar 28, 7:21 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Greer, Jackson, Kiowa, Tillman and 1 more | 39 min |
| Mar 28, 7:34 PM CDT | Special Weather Statement | OUN | Caddo | 26 min |
| Mar 28, 7:39 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 51 min |
| Mar 28, 7:44 PM CDT | Flash Flood Warning | OUN | Blaine, Caddo, Canadian, Kiowa, Washita | 4 hr |
| Mar 28, 8:13 PM CDT | Special Weather Statement | OUN | Caddo, Comanche, Washita | 32 min |
| Mar 28, 8:19 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Comanche, Custer, Grady and 3 more | 41 min |
| Mar 28, 8:41 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa | 2 hr |
| Mar 28, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 47 min |
| Mar 28, 8:58 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Cleveland, Grady, Kingfisher and 3 more | 47 min |
| Mar 28, 9:13 PM CDT | Flash Flood Warning | OUN | Caddo, Comanche, Cotton | 3 hr |
| Mar 28, 9:22 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Grady, Kingfisher | 113 min |
| Mar 28, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 49 min |
| Mar 28, 9:32 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 44 min |
| Mar 28, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Lincoln, Logan, Noble, Oklahoma, Payne | 49 min |
| Mar 28, 9:45 PM CDT | Areal Flood Advisory | OUN | Canadian, Kingfisher, Logan, Oklahoma | 2 hr |
| Mar 28, 9:54 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 51 min |
| Mar 28, 10:07 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Tillman | 113 min |
| Mar 28, 10:07 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 38 min |
| Mar 28, 10:14 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 46 min |
| Mar 28, 10:15 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Cleveland, Comanche, Grady, McClain | 2 hr |
| Mar 28, 10:29 PM CDT | Flash Flood Warning | OUN | Cleveland, Grady, McClain, Oklahoma | 6 hr |
| Mar 28, 10:29 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 31 min |
| Mar 28, 10:54 PM CDT | Special Weather Statement | OUN | Cleveland, Lincoln, McClain, Oklahoma, Payne | 51 min |
| Mar 28, 11:00 PM CDT | Flash Flood Warning | OUN | Comanche, Cotton, Tillman | 3 hr |
| Mar 28, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 48 min |
| Mar 28, 11:13 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Cotton, Grady, Stephens | 47 min |
| Mar 28, 11:44 PM CDT | Areal Flood Advisory | OUN | Lincoln, Logan, Oklahoma, Payne | 3 hr |
| Mar 28, 11:44 PM CDT | Special Weather Statement | OUN | Cleveland, Lincoln, McClain | 31 min |
| Mar 29, 12:00 AM CDT | Flash Flood Warning | OUN | Lincoln, Payne | 3 hr |
| Mar 29, 12:00 AM CDT | Special Weather Statement | OUN | Tillman | 30 min |
| Mar 29, 12:18 AM CDT | Flash Flood Warning | OUN | Caddo, Comanche, Grady, Stephens | 117 min |
| Mar 29, 12:35 AM CDT | Special Weather Statement | OUN | Lincoln | 25 min |
| Mar 29, 12:38 AM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Grady, Jackson, Kiowa, Tillman | 112 min |
| Mar 29, 1:00 AM CDT | Special Weather Statement | OUN | Jefferson, Stephens | 30 min |
| Mar 29, 1:27 AM CDT | Special Weather Statement | OUN | Stephens | 33 min |
| Mar 29, 1:56 AM CDT | Special Weather Statement | OUN | Carter, Garvin, Love | 34 min |
| Mar 29, 2:07 AM CDT | Areal Flood Warning | OUN | Caddo, Comanche, Cotton, Jackson, Kiowa, Stephens and 1 more | 6 hr |
| Mar 29, 2:13 AM CDT | Special Weather Statement | OUN | McClain | 32 min |
| Mar 29, 2:36 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 24 min |
| Mar 29, 2:57 AM CDT | Special Weather Statement | OUN | Cleveland | 33 min |
| Mar 29, 3:08 AM CDT | Special Weather Statement | OUN | Johnston, Love, Marshall | 52 min |
| Mar 29, 3:27 AM CDT | Areal Flood Warning | OUN | Lincoln, Payne | 3 hr |
| Mar 29, 3:46 AM CDT | Special Weather Statement | OUN | Bryan, Johnston | 44 min |
| Mar 29, 3:56 AM CDT | Areal Flood Warning | OUN | Cleveland, Grady, McClain, Oklahoma | 6 hr |
| Mar 29, 4:09 AM CDT | Special Weather Statement | OUN | Coal, Hughes, Pontotoc | 51 min |
| Mar 29, 9:29 AM CDT | River Flood Warning | OUN | Cotton | 3 days |
| Mar 29, 9:55 AM CDT | River Flood Warning | OUN | Comanche, Cotton | 4 days |
| Mar 29, 10:03 AM CDT | Areal Flood Warning | OUN | Caddo, Comanche, Cotton, Grady, Stephens | 6 hr |
| Mar 29, 2:41 PM CDT | River Flood Warning | OUN | Kingfisher, Logan | 24 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.